Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Wichita, KS

May 16, 2017Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2017, 6:56 PM CDT for Lincoln County, Kansas. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 6:56 PM CDT (23:56 UTC)
Expired
May 16, 2017, 7:10 PM CDT
In force
14 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:02 PM CDTTSTM WND GST 603 Ene Ash Grove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS53 KICT 162356
SVRICT
KSC105-170030-
/O.NEW.KICT.SV.W.0072.170516T2356Z-170517T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
656 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in central Kansas...

* Until 730 PM CDT

* At 656 PM CDT, a severe thunderstorm was located near Lincoln,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3902 9793 3891 9831 3903 9843
      3922 9832
TIME...MOT...LOC 2356Z 226DEG 52KT 3905 9826 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
902 
WWUS53 KICT 170005
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
705 PM CDT TUE MAY 16 2017

KSC105-170030-
/O.CON.KICT.SV.W.0072.000000T0000Z-170517T0030Z/
Lincoln KS-
705 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LINCOLN COUNTY...

At 704 PM CDT, a severe thunderstorm was located just north 
of Lincoln, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lincoln, Beverly, Barnard and Ash Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3902 9793 3897 9826 3903 9843
      3922 9832
TIME...MOT...LOC 0004Z 225DEG 47KT 3911 9818 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
081 
WWUS53 KICT 170010
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
710 PM CDT TUE MAY 16 2017

KSC105-170020-
/O.CAN.KICT.SV.W.0072.000000T0000Z-170517T0030Z/
Lincoln KS-
710 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3922 9793 3902 9793 3897 9826 3903 9843
      3922 9832
TIME...MOT...LOC 0008Z 226DEG 52KT 3918 9809 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:50 PM CDT, 6 minutes earlier.

Area forecast discussion, May 16, 6:50 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
650 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Tue May 16 2017

Forecast highlights focus around severe thunderstorm chances this
afternoon-evening, and again Thursday afternoon- evening, and yet
again Friday afternoon- evening.

Thunderstorms have begun to form across the TX and OK Panhandles,
as large-scale ascent is overspreading a sharpening dryline.
Anticipate this activity to continue filling in across the
Panhandles and into southwest KS this afternoon and eventually
spreading northeast into central KS late this afternoon and
evening. Given expected storm motions, thinking activity late this
afternoon and evening will remain mainly northwest of the KS
Turnpike corridor, along axis of greatest instability just
south/southeast of a quasi-stationary frontal zone. Strong
instability in concert with ample deep-layer shear will support
severe storms, capable of large hail and damaging winds. Across at
least Wichita's forecast area, thinking the tornado threat will
remain fairly low, given expected storm mergers and questionable
shear profile that will favor more of a messy storm mode with
embedded supercell structures. Better tornado potential will
likely remain generally along/west of Russell-Barton-Barber
counties, where storms will remain more discrete. Locally very
heavy rain and flooding will also be a concern, especially if
activity trains across central KS.

2nd round of storms is expected to arrive across central and
south- central KS from the west/southwest toward midnight,
spreading into eastern Kansas by late tonight, as strong lift
associated with parent shortwave trough and mid-level cooling
approaches. This activity will likely be mostly sub-severe,
although cannot rule out marginal hail and 50-60 mph winds, as
activity should tend to be fairly linear given strong forcing.

There will be a lull in thunderstorms Wednesday-Wednesday night,
as subsidence overspreads the KS region in wake of tonight's
system. However, a tight pressure gradient and strong/deep mixing
will promote strong and gusty southwest winds from mid-morning
through early evening. A wind advisory will likely be needed
across much of the area, although after interoffice collaboration
will punt decision to night shift forecaster.

Attention then turns to severe thunderstorm potential Thursday
late afternoon and evening across central and south-central KS, as
a dryline/frontal zone combo tighten up ahead of another powerful
shortwave approaching from the southwest. Once again, strong
instability in concert with 40-50 kts deep layer shear will
support severe storms capable of large hail and damaging winds.
Deep layer shear and upper flow vectors do not display a huge
angle across the dryline, which could tend to favor more of a
mixed storm mode, possibly lessening the tornado potential.
However, low-level shear is impressive owing to a strong low-level
jet and backed surface flow, so any discrete storms and/or tail
end charlie storms would have tornado potential well into Thursday
evening, some of which could be on the strong/violent side. Will
continue to monitor.

Finally, we turn to storm potential Friday afternoon-evening
across generally the eastern half of KS, as the parent shortwave
trough finally begins to eject northeast across the Plains. Storm
potential will likely be highly contingent on extent of Thursday
night storms. If Thursday night storms develop a large complex and
associated cold pool, effectively scouring-out the airmass (i.e.
12z NAM solution), Friday severe weather potential will probably
be less. However, if Thursday night complex does not develop a
massive cold pool, severe weather potential will be higher Friday.
Will continue to monitor trends.

.LONG TERM...(Saturday through Tuesday)
Issued at 309 PM CDT Tue May 16 2017

Weather settles down severe weather- wise for several days once
the Friday night system clears to the east. There are some model
differences on how fast the early weekend system will eject
northeast, with the ECMWF and Canadian models lingering
precipitation over southeast Kansas much of the day Saturday
compared to the GFS. Medium range consensus supports increasing
precipitation chances Monday night/early Tuesday, but severe
potential appears low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue May 16 2017

Storms developing across West Central KS have moved into Central
KS impacting KRSL & KGBD early this evening. Other storms are
expected to develop as a storm system lifts across the area
overnight. Transient MVFR possibly IFR will develop under the
heavier storm activity. Storm activity is expected to move out of
Central & South Central KS after 07-09Z while impacting Southeast
KS into the morning hours on Wed. Strong west/southwest winds will
develop in the wake of the storm system on Wed with speeds gusting
over 30-40 knots at times across much of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  57  83 /  70  10   0  20
Hutchinson      61  81  54  81 /  60  10   0  20
Newton          62  79  55  81 /  60  20   0  20
ElDorado        63  80  58  82 /  70  20   0  20
Winfield-KWLD   63  82  60  84 /  60  20   0  20
Russell         60  77  51  75 /  80  20   0  20
Great Bend      59  79  51  77 /  80  10   0  20
Salina          62  80  54  79 /  60  20   0  20
McPherson       62  80  53  79 /  60  20   0  20
Coffeyville     66  84  64  85 /  50  30  10  10
Chanute         66  83  62  84 /  60  30  10  10
Iola            66  82  62  83 /  50  30  10  20
Parsons-KPPF    66  83  63  84 /  50  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kleinsasser
LONG TERM...Kleinsasser
AVIATION...MWM
Hazardous weather outlook, May 16, 4:09 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue May 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will impact the region
this evening and overnight. The highest threat for large hail and
damaging winds and perhaps an isolated tornado will be mainly across
central and south-central Kansas this evening, mainly west and
northwest of the Turnpike. A second round of thunderstorms is
expected to approach central and south-central Kansas toward
midnight, spreading into eastern Kansas later tonight, but this
activity should mostly be sub-severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty southwest winds will prevail across the region
Wednesday, sustained around 30 mph with gusts up to 50 mph
possible.

The next chance for organized severe thunderstorms is Thursday late
afternoon and evening, especially over south-central Kansas. Large
hail, damaging winds and heavy rain are possible, along with the
potential for a few tornadoes. While some uncertainty exists, there
is some potential for higher-end severe weather, so please check
later outlooks for updated information.

Another round of strong to severe storms is possible Friday
afternoon and evening over mainly eastern and southern Kansas,
along with locally heavy rain and flooding. There remains some
uncertainty, so once again please stay tuned.

More storms are possible Monday afternoon and night, with at least
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening across central and south-
central Kansas, mainly west and northwest of the Kansas Turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 16, 5:57 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     3 NW GALATIA            38.67N 99.00W
05/16/2017  E50 MPH          BARTON             KS   TRAINED SPOTTER

&&

ADK
Local storm report, May 16, 6:14 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             RUSSELL                 38.89N 98.85W
05/16/2017  E0.25 INCH       RUSSELL            KS   TRAINED SPOTTER

            PEA SIZE HAIL AND 20 TO 30 MPH WINDS.

&&

ADK
Special weather statement, May 16, 6:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
630 PM CDT TUE MAY 16 2017

KSZ032-047-048-170000-
Ellsworth KS-Russell KS-Barton KS-
630 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  North central Barton County in central Kansas...

* Until 700 PM CDT

* At 627 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles southwest of Dorrance, or
  13 miles north of Hoisington...moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wilson, Dorrance, Bunker Hill, Susank, Wilson Lake and Wilson State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3902 9860 3895 9848 3887 9848 3887 9836
      3884 9831 3856 9868 3867 9889
TIME...MOT...LOC 2329Z 224DEG 47KT 3870 9869

DARMOFAL
Special weather statement, May 16, 6:39 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
639 PM CDT TUE MAY 16 2017

KSZ033-048-170015-
Ellsworth KS-Lincoln KS-
639 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Lincoln County in central Kansas...

* Until 715 PM CDT

* At 636 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wilson...moving northeast at 60
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wilson, Lincoln and Sylvan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3896 9801 3877 9848 3903 9849 3922 9828
      3922 9824
TIME...MOT...LOC 2339Z 226DEG 52KT 3888 9849

DARMOFAL
Local storm report, May 16, 6:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     6 N SYLVAN GROVE        39.10N 98.39W
05/16/2017  E60 MPH          LINCOLN            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 60 MPH WINDS ON KANSAS HIGHWAY
            18.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:05 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Rice, Russell55 min
May 16, 1:45 AM CDTHigh Wind WarningICTEllsworth, Lincoln, Russell75 min
May 16, 2:02 AM CDTSpecial Weather StatementICTReno43 min
May 16, 2:26 AM CDTSpecial Weather StatementICTSaline64 min
May 16, 2:45 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion60 min
May 16, 3:44 AM CDTSpecial Weather StatementICTMarion46 min
May 16, 5:32 PM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
May 16, 6:30 PM CDTSpecial Weather StatementICTRussell30 min
May 16, 6:39 PM CDTSpecial Weather StatementICTLincoln36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.